European Radiology

, 21:2305

Late adverse reactions to intravascular iodine based contrast media: an update

Authors

  • Marie-France Bellin
    • Service de Radiologie Générale AdultesHôpital de Bicêtre, Secteur Paul Broca
  • Fulvio Stacul
    • S.C. Radiologia Ospedale Maggiore
  • Judith A. W. Webb
    • Department of Radiology, St. Bartholomew’s HospitalUniversity of London
    • Department of Diagnostic Sciences, Faculty of Health SciencesUniversity of Copenhagen
    • Department of Diagnostic RadiologyCopenhagen University Hospital Herlev
  • Sameh K. Morcos
    • Department of Diagnostic ImagingNorthern General Hospital
  • Torsten Almén
  • Peter Aspelin
    • Department of RadiologyKarolinska Universitets sjukhus
  • Olivier Clement
    • Service de RadiologieHöpital Européen Georges Pompidou
  • Gertraud Heinz-Peer
    • Department of RadiologyUniversity Hospital Vienna, AKH
  • Peter Reimer
    • Radiology, Klinikum KarlsruheAcademic Teaching Hospital of the University of Freiburg
  • Aart van der Molen
    • Department of Radiology -C2-SLeiden University Medical Center
  • on behalf of the Contrast Media Safety Committee of European Society of Urogenital Radiology (ESUR)
Contrast Media

DOI: 10.1007/s00330-011-2200-9

Cite this article as:
Bellin, M., Stacul, F., Webb, J.A.W. et al. Eur Radiol (2011) 21: 2305. doi:10.1007/s00330-011-2200-9

Abstract

Definition

Late adverse reactions (LAR) to contrast media (CM) are defined as reactions occurring 1 h to 1 week after exposure.

Need for review

In view of more prospective studies of LAR and new data about their pathophysiology, the Contrast Medium Safety Committee (CMSC) of the European Society of Urogenital Radiology (ESUR) reviewed the literature on LAR and updated their guidelines.

Clinical features and pathology

LAR after CM include symptoms such as nausea, vomiting, headache, itching, skin rash, musculoskeletal pain, and fever. Skin reactions are well-documented LAR to CM with an incidence of approximately 2%–4% after nonionic monomers. LAR are commoner by a factor of three to four after nonionic dimers. The commonest skin reactions are maculopapular rashes, erythema and skin swelling. These reactions are T cell-mediated immune reactions, and the diagnosis may be confirmed using skin tests (patch or delayed reading intradermal). The main risk factors for LAR are a previous reaction to contrast medium, a history of allergy, and interleukin-2 treatment. Most skin reactions are mild or moderate and self-limiting.

Management

Management is symptomatic and similar to the management of other drug-induced skin reactions. To reduce the risk of repeat reactions avoidance of the relevant CM and any cross-reacting agents identified by skin testing is recommended.

Keywords

Iodine based contrast mediaLate adverse reactionsSkin rashMonomersDimers

Copyright information

© European Society of Radiology 2011